MAUDE Adverse Event Report: ALPHATEC SPINE INC 5.5 MM TAP (STAINLESS STEEL); HWX

ALPHATEC SPINE INC 5.5 MM TAP (STAINLESS STEEL); HWX
Model Number 87107-055
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned for evaluation nor has the identifying lot number been provided.Upon the receipt of additional information and/or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
While tapping the pedicle, the 5.5mm tap broke.The surgeon removed the threaded tip from the patients bone and the surgery completed without further issue.The event caused no patient harm.
 
Additional Manufacturer Narrative
An evaluation of the suspect device revealed no manufacturing or processing related irregularities.The instrument was found to be properly manufactured and released in accordance with design specifications.Visual inspection of the returned arsenal tap revealed the instrument fractured and separated at the 60mm depth indicator.The fractured ends appear to be crisp and clean and suggest the break occurred in snapping motion rather than a rotation direction that would be expected with the instruments intended use.Under magnification, the edges of both corresponding halves display an angulated fracture pattern indicative of excessive lateral bending.

Brand Name
5.5 MM TAP (STAINLESS STEEL)
Common Device Name
HWX
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8649801
Report Number2027467-2019-00027
Device Sequence Number2663265
Product Code HWX
UDI-Device Identifier00840967126838
UDI-Public(01)00840967126838
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number87107-055
Device Catalogue Number87107-055
Device Lot Number7673704S1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2019
Initial Date Received by Manufacturer 04/30/2019
Supplement Date Received by Manufacturer04/30/2019
Initial Report FDA Received Date05/29/2019
Supplement Report FDA Received Date06/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR